Alert archive / Kansas / Special Weather Statements in 2020
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Jul 16, 2020, 11:21 PM CDT for Grant County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2020, 11:21 PM CDT (04:21 UTC)
- Expired
- Jul 17, 2020, 12:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
County Grant County, KS
The radar
The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1029 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1930 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
377 WWUS83 KDDC 170421 SPSDDC Special Weather Statement National Weather Service Dodge City KS 1121 PM CDT Thu Jul 16 2020 KSZ062-063-075-076-170500- Finney KS-Kearny KS-Grant KS-Haskell KS- 1121 PM CDT Thu Jul 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY... SOUTHWESTERN FINNEY...NORTHERN GRANT AND NORTHWESTERN HASKELL COUNTIES UNTIL MIDNIGHT CDT... At 1121 PM CDT, Doppler radar was tracking a strong thunderstorm near Ulysses, moving northeast at 35 mph. Nickel size hail will be possible with this storm. Locations impacted include... Ulysses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3754 10143 3770 10152 3789 10118 3771 10097 TIME...MOT...LOC 0421Z 245DEG 29KT 3768 10134 $$ SPRINGER
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 16, 11:16 PM CDT, 5 minutes earlier.
Area forecast discussion, Jul 16, 11:16 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1116 PM CDT Thu Jul 16 2020 ...Updated Aviation... .UPDATE... Issued at 652 PM CDT Thu Jul 16 2020 Convective activity in eastern CO has struggled to mature over the last several hours with the exception of one cluster of sub-severe thunderstorms that has formed in far southeast CO/northeast NM. This cluster is expected to continue moving northeast and enter the western KS counties in the next 1-2 hours. Most CAMs kill this convection shortly after it enters KS, but some indicate potential for a weak cluster/MCS to propagate ENE just N of U.S. Highway 50 in the 03-09Z time frame. Given modest low level and deep layer shear, severe weather is not expected. However, MLCAPE of 1000-2000 J/Kg could support small hail and locally heavy rainfall. Gusty winds are possible as well owing to pressure perturbations within the outflow. && .SHORT TERM...(This evening through Friday) Issued at 312 PM CDT Thu Jul 16 2020 The mid level temperatures are not as capped as recent days, +12C at 700 mb this on the Dodge City sounding. There is still very noticeable variability in the CAMs output. In particular the the NMM drives the late afternoon isolated eastern Colorado activity northeast into west central Kansas counties ( Syracuse-Scott City to Hays by midnight). By contrast the other HiRES model core clear, as well as the HRRR clearly struggles with convective initiation altogether n Kansas and allows the Co afternoon convection to decay before it reaches our area of concern. The moist dew points will keep temperatures mild overnight. Even to coolest solutions keep the higher elevation far western counties no cooler than the upper 60s overnight. .LONG TERM...(Friday night through Thursday) Issued at 312 PM CDT Thu Jul 16 2020 The atmosphere should still be conditionally unstable on Friday. However as the day goes foreword, a dryline will develop out of the southwest, dropping surface dew points into the 40s in the west, relegating 60s dew points to the easternmost counties. Of the most aggressive recent solutions in terms of convective development , the NMM develops a cluster of storms in the evening, hinting at the area of best boundary layer theta-e convergence. That might be a isolated occurrence in the mid evening as there is not forcing or reason for storms to be sustained. Saturday looks hot and dry and potential breezy. The ECMWF shows a synoptic scale mid level trough dropping southeast over the northern Rockies Sunday as the northern Plains airmass is shifted farther south, setting up a zone of moisture pooling and upslope flow from the mid Mississippi valley into the central High Plains. This will bring the return of chances for convection from Sunday night through early Tuesday, as well as a slight break in the hot temperatures. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1057 PM CDT Thu Jul 16 2020 VFR flight conditions are expected this TAF period for all terminals. A few weak thunderstorms have been noted over the last hour or so over Stanton and Grant counties heading toward GCK and HYS, however confidence is low these storms will impact those terminals. Friday morning winds will increase out of the southwest and later combine with the nocturnal low level jet to produce strong low level shear across all terminals after 04Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 101 76 103 / 10 0 10 0 GCK 70 101 72 102 / 20 0 10 10 EHA 68 99 71 100 / 20 10 20 0 LBL 70 103 74 103 / 0 0 10 0 HYS 70 98 75 100 / 20 0 10 0 P28 73 102 77 103 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Springer SHORT TERM...Russell LONG TERM...Russell AVIATION...Springer
Hazardous weather outlook, Jul 16, 2:35 AM CDT, 20 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 235 AM CDT Thu Jul 16 2020 KSZ030-031-043>046-061>066-074>081-084>090-170745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 235 AM CDT Thu Jul 16 2020 /135 AM MDT Thu Jul 16 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated thunderstorms are expected this afternoon and evening. Coverage will be limited. Thunderstorms are most likely across the southwest counties, south and west of Dodge City Thursday evening, where some marginally severe wind and hail are possible. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Hot and dry afternoons are expected Friday and Saturday, with the hottest temperatures expected on Saturday. Scattered thunderstorms are expected to return Sunday and Monday afternoon/evening, but organized severe weather is not expected. Days 2-7 Hazards ---------------- * Friday - Excessive heat: Elevated risk * Saturday - Excessive heat: Elevated risk * Sunday - Lightning: Elevated risk * Monday - Lightning: Elevated risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc Turner
In the hours before
Special weather statement, Jul 16, 11:20 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
1120 PM CDT Thu Jul 16 2020
KSZ084-085-170500-
Stevens KS-Morton KS-
1120 PM CDT Thu Jul 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND WESTERN STEVENS
COUNTIES UNTIL MIDNIGHT CDT...
At 1120 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Keyes, or 14 miles southwest of Elkhart, moving
northeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Elkhart, Rolla and Wilburton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3734 10204 3736 10203 3708 10150 3699 10161
3699 10204
TIME...MOT...LOC 0420Z 224DEG 25KT 3688 10211
TURNERSpecial weather statement, Jul 16, 11:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 1121 PM CDT Thu Jul 16 2020 KSZ062-063-075-076-170500- Finney KS-Kearny KS-Grant KS-Haskell KS- 1121 PM CDT Thu Jul 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY... SOUTHWESTERN FINNEY...NORTHERN GRANT AND NORTHWESTERN HASKELL COUNTIES UNTIL MIDNIGHT CDT... At 1121 PM CDT, Doppler radar was tracking a strong thunderstorm near Ulysses, moving northeast at 35 mph. Nickel size hail will be possible with this storm. Locations impacted include... Ulysses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3754 10143 3770 10152 3789 10118 3771 10097 TIME...MOT...LOC 0421Z 245DEG 29KT 3768 10134 SPRINGER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 11:20 PM CDT | Special Weather Statement | DDC | Morton | 40 min |
| Jul 17, 12:00 AM CDT | Special Weather Statement | DDC | Morton, Stevens | 30 min |
| Jul 17, 12:25 AM CDT | Special Weather Statement | DDC | Grant, Stevens | 65 min |
| Jul 17, 12:48 AM CDT | Special Weather Statement | DDC | Finney, Kearny | 42 min |
| Jul 17, 1:21 AM CDT | Special Weather Statement | DDC | Finney, Grant, Haskell, Kearny | 39 min |
| Jul 17, 1:55 AM CDT | Special Weather Statement | DDC | Finney, Gray, Haskell | 50 min |
| Jul 17, 2:34 AM CDT | Special Weather Statement | DDC | Ford, Gray, Hodgeman, Ness | 41 min |
| Jul 17, 3:05 AM CDT | Special Weather Statement | DDC | Edwards, Ford, Hodgeman, Ness | 40 min |
| Jul 17, 3:12 AM CDT | Heat Advisory | DDC | Barber, Clark, Comanche | 17 hr |
| Jul 17, 3:39 AM CDT | Special Weather Statement | DDC | Edwards, Pawnee, Stafford | 51 min |
| Jul 17, 4:36 AM CDT | Special Weather Statement | DDC | Stafford | 24 min |
Nearby
Special Weather Statements in Kansas, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.